The mainstay of treatment in severe asthma is β2 agonist therapy. During
its treatment, toxicity may occur especially with the use of oral
albuterol or its prolonged nebulization. The clinical manifestations of
albuterol toxicity include tachycardia, hypokalemia, tremors, and
hyperglycemia. Toxicity occurring due to the use of metered-dose inhaler
is less common. Moreover, levalbuterol is believed to have a better
safety profile than albuterol, making it a very unusual culprit for
toxicity. We report an 8-year-old asthmatic boy who developed severe
tachycardia, and agitation and exhibited signs of levalbuterol toxicity.
He had been inadvertently administered 50 puffs of levalbuterol via
metered drug inhaler at home for an acute exacerbation of asthma. With
supportive management, his condition stabilized in 36 hours. This case
illustrates that a large dose of levalbuterol administered with a
metered-dose inhaler can lead to toxicity, which resolves with
discontinuation of β2 agonist therapy and supportive treatment.